Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Mar 28, 2024, 12:23 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 2024, 12:23 PM MDT (18:23 UTC)
- Expired
- Mar 28, 2024, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 12:36 PM MDT | NON-TSTM WND GST 58 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Mar 28, 12:52 PM MDT | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | Mesonet station KARL 0.6 NW Arlington (WYDOT). |
| Mar 28, 12:53 PM MDT | NON-TSTM WND GST 60 | 2 Ne Rawlins, WY | Gust 58 mph at 353PM as well. |
| Mar 28, 2:12 PM MDT | NON-TSTM WND GST 59 | 3 Nw Elk Mountain, WY | Mesonet station WY19 2.9 NW Elk Mountain (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423 WWUS75 KCYS 281823 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1223 PM MDT Thu Mar 28 2024 WYZ109-110-290000- /O.NEW.KCYS.HW.W.0016.240328T1823Z-240329T0000Z/ Central Carbon County-North Snowy Range Foothills- Including the cities of Rawlins, Arlington, and Elk Mountain 1223 PM MDT Thu Mar 28 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 40 mph with gusts up to 65 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80, and Central Carbon County including the city of Rawlins. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Hammer
1 follow-up statement
292 WWUS75 KCYS 282342 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 542 PM MDT Thu Mar 28 2024 WYZ109-110-290045- /O.EXP.KCYS.HW.W.0016.000000T0000Z-240329T0000Z/ Central Carbon County-North Snowy Range Foothills- Including the cities of Elk Mountain, Rawlins, and Arlington 542 PM MDT Thu Mar 28 2024 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds have diminished below warning thresholds. Therefore, the High Wind Warning will be allowed to expire. Winds have diminished below warning thresholds. However, wind gusts up to 40 mph will be possible over the next few hours. $$ Woodward
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 28, 4:57 AM MDT, 7 hours 26 minutes earlier. Its key messages:
- High Wind Warning remains in effect for portions of I-80 near Arlington and Elk Mountain until 9AM Thursday.
- A Winter Weather Advisory is in effect for the Sierra Madre Range from 6AM Thursday through 6AM Friday. Snow accumulation of 5 to 8 inches expected with blowing snow reducing visibility.
- A slow moving weather system will bring an extended period with chances for precipitation from Friday through Monday. Specific details remain uncertain at this time.
Area forecast discussion, Mar 28, 4:57 AM MDT, 7 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
457 AM MDT Thu Mar 28 2024
.KEY MESSAGES...
- High Wind Warning remains in effect for portions of I-80 near
Arlington and Elk Mountain until 9AM Thursday.
- A Winter Weather Advisory is in effect for the Sierra Madre
Range from 6AM Thursday through 6AM Friday. Snow accumulation
of 5 to 8 inches expected with blowing snow reducing
visibility.
- A slow moving weather system will bring an extended period
with chances for precipitation from Friday through Monday.
Specific details remain uncertain at this time.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 221 AM MDT Thu Mar 28 2024
Current Weather: Mostly quiet weather ongoing across southeast
Wyoming and western Nebraska. High clouds are present across much of
the CWA with some lower clouds scattered across the region as of 09Z
this morning. The cloud layer has kept several locations warm
overnight, with temperatures in the low-30s to mid-40s in some
locations. Chadron is the cold spot this morning at 20F and has been
under mostly clear skies overnight. Strong winds have been ongoing
at Arlington and Elk Mountain through most of the overnight hours
with several gusts around 60mph. Winds should begin to ease through
the morning hours.
Discussion: Quiet weather this morning will turn over to more active
weather throughout the day and especially into the weekend. An upper-
level ridge is in place across the region with westerly winds aloft.
As the day progresses, the ridge will slowly move east, resulting in
winds turning southwesterly by Friday morning. An upper-level trough
is positioned just off the coast of the Pacific Northwest with a
strong jet developing as the trough slowly progresses easterly and
the Polar and Subtropical jets merge by the afternoon. Several 500mb
vorticity lobes are expected to eject out ahead of the incoming
trough throughout the day Thursday, favoring synoptic lift across
the region. This lift will be further enhanced by the strengthening
upper-level jet as western portions of the CWA will be positioned in
the left exit region. As the enhancement of synoptic lift develops
and converges over the western CWA, southwesterly 700mb flow
strengthens to 40-45kts across Carbon, Albany, and western Converse
counties. Surface flow remains southwesterly, but strengthens along
with the 700mb flow. Strong surface winds are expected across Carbon
County Thursday, but should remain below high wind criteria. Strong,
southwesterly surface flow will favor orographic lift across the
Sierra Madre and Snowy Ranges, and accumulating snow is expected.
Did decrease QPF fields slightly, but advisory level snow is likely
for the Sierra Madre Range, with the Snowy Range being shadowed and
receiving less snowfall. Strong winds across the ranges will result
in blowing snow for the ranges, so decided to issue a Winter Weather
Advisory for the Sierra Madre Range from 6AM Thursday through 6AM
Friday. Kept the Snowy Range out of the advisory for now due to
lower accumulation expected, but gusty winds will likely result in
blowing snow in this region as well.
A brief lull in snowfall is expected Friday morning, but the second
part of the system will begin impacting the region Saturday.
Westerly to southwesterly flow aloft moves in Friday as the upper-
level trough continues a slow southward progression. The upper-level
jet associated with this trough will strengthen throughout the day
Friday as a split flow regime develops across the southwestern
CONUS. Reinforcing jet energy moves overhead Friday evening,
resulting in increased synoptic lift as the CWA is once again under
the left exit region of the upper-level jet. Several 500mb vorticity
lobes will continue to eject out ahead of the trough throughout the
day Friday, further enhancing lift across the region, especially in
the afternoon and evening hours as particularly strong vorticity
lobes move overhead. The 700mb jet remains relatively calm
throughout the day Friday, keeping winds lower across the region.
700mb southwesterly flow begins to strengthen early Saturday morning
as the better upper-level jet energy move into the region. Surface
flow once again strengthens and turns southwesterly leading to
favorable conditions for enhanced orographic lift. While snow
showers will be possible in the mountain during the day Friday,
better accumulation moves in again late Friday evening into early
Saturday morning. The brief lull in significant snowfall rates lead
to the decision to only run the Winter Weather Advisory through 12Z
Friday. However, as the better synoptic support moves in again
Friday night into Saturday, the second wave of this system begins
and more winter headlines may be needed in the future. Will leave
the decision of weekend headlines to the day crew.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 221 AM MDT Thu Mar 28 2024
Closed low off the coast of central California Saturday morning.
SUrface cold front looks to be laying along the Colorado front
range north into southeast Wyoming Saturday morning. ECMWF and
GFS both in good agreement with precipitation focusing along
this front for Saturday as pieces of energy from the California
low eject into the area. Snow levels initially pretty
low...around 5k feet across the Panhandle to 6500 feet across
Carbon County. But then as the day progresses...we see snow
levels rising as GFS 700mb temperatures climb from -2C Saturday
morning to +2C Saturday afternoon. Will see snow turn over to
rain Saturday afternoon east of the Laramie Range.
By Sunday...both the GFS and ECMWF show a low pressure center
splitting off the closed low and tracking into Nevada Sunday
morning and eventually across western Wyoming/eastern Idaho
during the afternoon. GFS forces the stalled out front to the
north while the ECMWF keeps it right over us here along the
Laramie Range. GFS would suggest a warmer and dry forecast for
Sunday while the ECMWF a colder/wetter forecast. Kept PoPs
fairly high for Sunday in the 70-90 percent range especially in
the afternoon.
GFS keeps precipitation going through Tuesday morning as the
low tracks into the central plains. ECMWF has precipitation
ending Monday afternoon. Stayed with the ECMWF solution with
this system.
Will need to be watching snow levels with this prolonged
precipitation event. A slightly colder forecast would really
ramp up snow totals across the CWA.
After Tuesday...high pressure builds back into the area with
warmer temperatures and dry weather.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 454 AM MDT Thu Mar 28 2024
Strong wind gusts expected across our southeast Wyoming TAF
sites today. These winds may stay up during the overnight hours
tonight as a cold front approaches from the west. IFR
conditions west of the Laramie Range at KRWL and KLAR as snow
associated with the approaching front moves into Carbon and
Albany Counties this evening.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 AM MDT this morning for WYZ110.
Winter Weather Advisory until 6 AM MDT Friday for WYZ112.
NE...None.
&&
SHORT TERM...AM
LONG TERM...GCC
AVIATION...GCCHazardous weather outlook, Mar 28, 4:15 AM MDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 415 AM MDT Thu Mar 28 2024 NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-113-115-117>119- 291015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Upper North Platte River Basin- Laramie Valley-South Laramie Range Foothills- Central Laramie County-East Laramie County- 415 AM MDT Thu Mar 28 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Generally breezy conditions today with warming temperatures. Little to no precipitation expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A slow moving weather system will bring an extended period with chances for precipitation from Friday through Monday. Specific details remain uncertain at this time. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-291015- Sierra Madre Range-Snowy Range- 415 AM MDT Thu Mar 28 2024 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT A Winter Weather Advisory is in effect for the Sierra Madre Range. Snow accumulation between 5 and 8 inches possible. 40 mph wind gusts likely, leading to blowing snow reducing visibility in the afternoon hours. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A slow moving weather system will bring an extended period with chances for precipitation from Friday through Monday. Higher snow accumulation expected with the second wave of this system. .Spotter information statement... Spotter activation will not be needed. WYZ101-103>105-109>111-116-291015- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-South Laramie Range- 415 AM MDT Thu Mar 28 2024 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Very breezing conditions today with warmer temperatures. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A slow moving weather system will bring an extended period with chances for precipitation from Friday through Monday. Specific details remain uncertain at this time. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Mar 28, 6:35 AM MDT, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
635 AM MDT Thu Mar 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM Non-Tstm Wnd Gst 2 E Arlington 41.59N 106.18W
03/28/2024 M57 MPH Carbon WY Dept of Highways
Arlington East WYDOT site. Sustained winds
39 mph.
&&
GCCLocal storm report, Mar 28, 6:46 AM MDT, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
646 AM MDT Thu Mar 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM Non-Tstm Wnd Gst 2 E Arlington 41.59N 106.18W
03/28/2024 M59 MPH Carbon WY Dept of Highways
Arlington East WYDOT site. Sustained winds
40 mph.
&&
GCCThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:23 AM MDT | Winter Weather Advisory | CYS | Carbon | 28 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.